Alert archive / Georgia / River Flood Warnings in 2009
River Flood Warning 6, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 6, 2009, 3:37 PM EST for Gilmer County, Georgia. It took effect at Jan 6, 2009, 10:54 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2009, 3:37 PM EST (20:37 UTC)
- In effect from
- Jan 6, 2009, 10:54 PM EST
- Expired
- Jan 7, 2009, 6:52 AM EST
- In force
- 8 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- Minor
County Gilmer County, GA
The radar
The Atlanta radar (KFFC), 148 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coosawattee River near Ellijay (ELIG1). The gauge peaked at 7.50 ft at Jan 6, 2009, 8:00 PM EST.
- Action stage
- 6 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02380500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS42 KFFC 062037 FLWFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 337 PM EST TUE JAN 06 2009 ...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN GEORGIA... COOSAWATTEE RIVER NEAR ELLIJAY AFFECTING GILMER COUNTY .RECENT HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RUNOFF INTO STREAMS AND RIVERS...CAUSING THE RIVERS TO RISE. SOME POINTS ALONG THE RIVER SYSTEM WILL EXPERIENCE FLOODING. ADDITIONAL HEAVY RAIN IS FORECAST ACROSS THE AREA TONIGHT. ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED STATES GEOLOGICAL SURVEY. GAC123-071037- /O.NEW.KFFC.FL.W.0006.090107T0354Z-090107T2327Z/ /ELIG1.1.ER.090107T0354Z.090107T1200Z.090107T1727Z.UU/ 337 PM EST TUE JAN 06 2009 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY, GA. HAS ISSUED A * FLOOD WARNING FOR THE COOSAWATTEE RIVER NEAR ELLIJAY * FROM THIS EVENING UNTIL WEDNESDAY EVENING * AT 3 PM TUESDAY THE STAGE WAS...6.1 FEET AND RISING. * MINOR FLOODING IS FORECAST * FLOOD STAGE IS 8.0 FEET * FORECAST TO RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE TO NEAR 9.8 FEET BY WEDNESDAY MORNING. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE BY EARLY WEDNESDAY AFTERNOON. * AT 10.0 FEET...MODERATE FLOODING BEGINS. SOME FLOODING OF THE AMERICAN LEGIONS BUILDING BEGINS. FLOODING EXPANDS AT THE HAROLD HEFNER RIVER PARK. * THIS CREST COMPARES TO A PREVIOUS CREST OF 9.7 FEET ON JUL 16 2003. $$ 19
1 follow-up statement
000 WGUS82 KFFC 071152 FLSFFC FLOOD STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 652 AM EST WED JAN 07 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN GEORGIA... COOSAWATTEE RIVER NEAR ELLIJAY AFFECTING GILMER COUNTY ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING CREEK IN GEORGIA... LOOKOUT CREEK ABOVE NEW ENGLAND AFFECTING DADE COUNTY .RECENT HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RUNOFF INTO STREAMS AND RIVERS...CAUSING THE RIVERS TO RISE. SOME POINTS ALONG THE RIVER SYSTEM WILL EXPERIENCE FLOODING. ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. GAC083-080152- /O.EXT.KFFC.FL.W.0005.000000T0000Z-090108T0603Z/ /ENGG1.2.ER.090106T1850Z.090107T0315Z.090108T0003Z.UU/ 652 AM EST WED JAN 07 2009 ...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING CONTINUES FOR THE LOOKOUT CREEK ABOVE NEW ENGLAND * UNTIL LATE TONIGHT * AT 6AM WEDNESDAY THE STAGE WAS 16.9 FEET AND FALLING SLOWLY * MINOR FLOODING IS OCCURRING AND WILL CONTINUE * FLOOD STAGE IS 12.0 FEET * THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY THIS EVENING. * AT 17.0 FEET...MODERATE FLOODING BEGINS. SEVERAL SMALL BUILDINGS NEAR NEW ENGLAND HAND-GLIDING RECREATION PARK BEGIN TO FLOOD. SEVERAL ROADS WILL BE CLOSED INCLUDING SELLS LANE...MASON ROAD... AND CREEK ROAD. $$ GAC123-071222- /O.CAN.KFFC.FL.W.0006.000000T0000Z-090107T2327Z/ /ELIG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 652 AM EST WED JAN 07 2009 THE FLOOD WARNING IS CANCELLED FOR THE COOSAWATTEE RIVER NEAR ELLIJAY * THE RIVER WILL REMAIN NEAR BANKFULL UNTIL THIS EVENING THEN SLOWLY FALL * AT 5AM WEDNESDAY THE STAGE WAS 6.4 FEET AND STEADY * FLOOD STAGE IS 8.0 FEET * AT 6.0 FEET...BANKFULL STAGE WAS REACHED. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 6, 2:59 PM EST, 38 minutes earlier.
Area forecast discussion, Jan 6, 2:59 PM EST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 259 PM EST TUE JAN 6 2009 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR TWEAKS...THE GFS IS FINE. STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG. SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW) AND THE SEVERE POTENTIAL. SPCS SLIGHT RISK NOSES INTO THE AREA... BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING 0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED SUPERCELL. THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE 850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP. .LONG TERM /FRIDAY THROUGH TUESDAY/... THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT... THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED. && .HYDROLOGY... WIDESPREAD 2-4 HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA... WITH AN ADDITIONAL 2-3 EXPECTED ACROSS SOME OF THESE SAME AREAS. HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS NECESSARY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 53 60 38 53 31 / 100 60 10 5 0 ATLANTA 52 56 39 54 35 / 100 50 5 5 0 BLAIRSVILLE 49 49 32 45 25 / 100 50 20 5 0 CARTERSVILLE 51 53 32 52 27 / 100 50 10 5 0 COLUMBUS 56 60 40 60 37 / 90 30 5 5 0 GAINESVILLE 50 53 34 51 32 / 100 50 10 5 0 MACON 58 61 40 61 34 / 90 60 5 5 0 ROME 49 49 34 50 29 / 100 50 10 5 0 PEACHTREE CITY 53 57 35 55 29 / 100 40 5 5 0 VIDALIA 61 68 40 62 35 / 50 80 5 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON... FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON... LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK... TOWNS...UNION...WALKER...WHITE...WHITFIELD. && TDP
Hazardous weather outlook, Jan 6, 11:30 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EST TUE JAN 6 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF HEAVY RAIN WITH POSSIBLE FLOODING IS EXPECTED ACROSS PORTIONS OF NORTH GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A FRONTAL BOUNDARY STRETCHING ACROSS EXTREME NORTH GEORGIA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON...AS A SURFACE LOW DEVELOPS OVER THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE NORTHEAST ...PULLING THE COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE FLOODING RAINS. HEAVY RAINFALL COULD CAUSE SOME RIVERS...STREAMS AND CREEKS TO RISE TO LEVELS THAT RESULT IN MINOR FLOODING. THE BEST CHANCE FOR FLOODING CONDITIONS WILL CONTINUE TO BE NORTH OF A BUCHANAN TO ATLANTA TO CLEVELAND LINE. THE PRIMARY HAZARDS WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS WILL BE SOUTH AND WEST OF A ROME TO GAINESVILLE TO GRIFFIN LINE. .DISCUSSION... GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE STATE THIS AFTERNOON...OVERRUNNING A STATIONARY BOUNDARY STRETCHING FROM LOUISIANA INTO NORTH GEORGIA. A SURFACE LOW WILL LIFT NORTHEAST ALONG THE BOUNDARY...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH TONIGHT AS THIS COMPLEX WEATHER SYSTEM MOVES ACROSS THE SOUTHEAST U.S. RAINFALL COULD BE HEAVY AT TIMES...WITH ADDITIONAL TOTALS OF 2 TO 3 INCHES POSSIBLE ACROSS PORTIONS OF NORTH GEORGIA...TOTAL ACCUMULATIONS COULD BE 4 TO 7 INCHES BY WEDNESDAY MORNING. THE COMBINATION OF STRONG WIND SHEAR AND WEAK INSTABILITY IS EXPECTED TO BE ENOUGH TO PRODUCE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 6:45 AM EST | Areal Flood Warning | FFC | Forsyth | 24 hr |
| Jan 6, 6:51 AM EST | River Flood Warning | FFC | Forsyth, Fulton | 57 hr |
| Jan 6, 7:57 AM EST | River Flood Warning | FFC | Dawson, Forsyth | 15 hr |
| Jan 6, 8:46 AM EST | Areal Flood Warning | FFC | Bartow, Chattooga, Cherokee, Floyd, Gilmer, Gordon and 1 more | 24 hr |
| Jan 6, 9:40 AM EST | Areal Flood Warning | FFC | Banks, Dawson, Fannin, Hall, Lumpkin, Towns and 2 more | 22 hr |
| Jan 6, 10:56 AM EST | River Flood Warning | FFC | Cherokee | 33 hr |
| Jan 6, 12:20 PM EST | River Flood Warning | FFC | Polk | 13 hr |
| Jan 6, 12:33 PM EST | River Flood Warning | FFC | Dade | 47 hr |
| Jan 6, 12:46 PM EST | Areal Flood Warning | FFC | Catoosa, Murray, Walker, Whitfield | 24 hr |
| Jan 6, 3:15 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 45 min |
| Jan 6, 3:19 PM EST | Tornado Warning | FFC | Dade, Walker | 17 min |
| Jan 6, 4:41 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 64 min |
| Jan 6, 4:55 PM EST | Tornado Warning | FFC | Chattooga, Floyd | 50 min |
| Jan 6, 5:23 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Gordon, Murray, Walker, Whitfield | 52 min |
| Jan 6, 5:33 PM EST | River Flood Warning | FFC | Gordon, Murray, Whitfield | 4 days |
Nearby
River Flood Warnings in Georgia, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.